Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Nov 22, 2021, 2:47 AM EST for Essex County, Massachusetts. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 22, 2021, 2:47 AM EST (07:47 UTC)
- Expired
- Nov 22, 2021, 3:30 AM EST
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.75 in
- Wind
- 40
County Essex County, MA
The radar
The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WWUS81 KBOX 220747
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
247 AM EST Mon Nov 22 2021
MAZ007-220830-
Eastern Essex MA-
247 AM EST Mon Nov 22 2021
...A strong thunderstorm will impact portions of southeastern Essex
County through 330 AM EST...
At 247 AM EST, Doppler radar was tracking a strong thunderstorm over
Swampscott, or over Salem, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Lynn, Peabody, Salem, Beverly, Gloucester, Saugus, Danvers,
Marblehead, Swampscott, Hamilton, Rockport, Manchester, Wenham, Essex
and Nahant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4269 7062 4264 7059 4258 7066 4261 7066
4253 7078 4256 7078 4254 7090 4254 7087
4250 7089 4252 7085 4250 7085 4246 7094
4242 7091 4245 7094 4244 7098 4249 7102
4265 7075
TIME...MOT...LOC 0747Z 239DEG 37KT 4247 7091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
KCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 12:49 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 22, 12:49 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1249 AM EST Mon Nov 22 2021
.SYNOPSIS...
A cold front approaches tonight, brings more clouds followed by
showers overnight and Monday morning. The cold front moves
through Southern New England on Monday, followed by a colder
air mass later in the day. Blustery and much colder conditions
follow behind the front, with sub-freezing wind chill values
during the day on Tuesday. There is a chance for a few ocean-
effect snow showers across Cape Cod late Tuesday into early
Wednesday. High pressure builds into the region Wednesday with
Thanksgiving Day featuring dry conditions and above normal
temperatures. Another cold front brings the chance for showers
on Friday into perhaps Saturday with below normal temperatures
returning for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1005 PM Update:
Made some adjustments to PoP/Wx and winds to mesh with current
radar/METARs and expected near-term trends.
Warm frontal rains are ongoing across interior CT, central MA
and into northwest RI per radar trends. To the east, essentially
over the eastern coastal waters and the Outer Cape/Nantucket, a
stream of showers is lifing NNE on nose of deeper
moisture/advection of higher PWATs on southerly flow. With
inherited PoP being too low and broad- brushed, ended up
utilizing the HRRR and the 15z SREF to adjust PoP upward,
especially north and west of I-95. This initial rains, with
additional shower development across eastern CT/RI into
southeast MA, then lifts to the NE thru midnight to 2 AM. We
then get into something of a lull/break in shower coverage
overnight before we get into the primary sfc cold frontal rains
that intrude into western MA/CT Valley in MA/CT during the pre-
dawn to early morning period (~09-12z Monday). Will await the
full 00z guidance suite, but there are indications in the early-
arriving 00z guidance that another period of rains may ensue
behind the sfc cold front associated with the cold front aloft,
either as two distinct features or the cold front aloft
eventually catching up to the surface frontal wind shift.
Overall though, expect a cloudy and rather mild night with temps
gradually warming a couple degrees and dewpoints on the rise
into the upper 40s to mid 50s. Not an overly strong signal and
southerly winds could limit development to an extent but we may
have to watch the south coast, Cape Cod and adjacent waters for
possible patchy fog or mist development, as surface dewpoints in
the mid 50s get within a few degrees of sea-surface temps.
PREVIOUS DISCUSSION...
Weak shortwave moved offshore during the afternoon, placing Srn New
England under a break in the clouds. But the next weather system is
moving east. Thin cirrus already overhead with thicker clouds
reaching Central NY/PA. Expect these thicker clouds to arrive in Srn
New England early tonight. Expect precipitation, mainly rain showers
in the warm sector of this system, will arrive 9 PM to 1 AM tonight.
The digging upper trough draws a southern stream upper jet up the
East Coast. This will be in position to generate/support lift over
Srn New England. Cross-sections show lift of roughly 20 mb/hr will
be generated. PW values of 0.8 inches get drawn north as well, and
possibly as much as 1 inch in some spots. This is above average for
late November, but not excessive. Expect showers to bring 0.5 to
0.75 inches of rain.
With incoming clouds and the movement into the warm sector, expect
little cooling tonight. Temperatures may cool a few degrees this
evening, but should then remain steady or slowly warm overnight.
Based on daytime temps 50-55 and dew points 30s northwest to 40s
southeast...expect early night min temps mostly in the upper 30s and
40s, then rising to the mid 40s northwest and 50s southeast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Overview...
Cold front sweeps across Srn New England Monday. High pressure
builds to our west Monday night bringing drying and clearing.
Details...
Monday...
Differences in the models regarding timing the cold front passage.
With the digging of the upper trough, would expect passage to be a
little slower than depicted. Rough timing...mid morning west to
early afternoon east. Winds should then shift from the west, at
which time the showers will diminish. Clearing behind the front
would start in the afternoon west and in the evening east.
Lingering warmth from the warm sector should support max sfc temps
in the 50s. Pressure gradient is initially baggy, wind gusts will be
limited on Monday.
Monday night...
High pressure builds over the Great Lakes and Midwest. This builds a
pressure difference between the high and the offshore low pressure.
Expect winds to increase as the pressure gradient increases. Winds
below 850-mb increase to 25-30 kt...available for gusts where mixing
remains good. One favored location will be over the warm waters.
Waters will be in the low 50s/11C, while 850 mb temps will be minus
6 to minus 8.
Clearing will continue as northwest winds bring in drier air.
The developing cold advection will bring chillier air for the night.
Expect min sfc temps in the 20s inland and 30-35 Cape/Islands and
urban centers.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Blustery and a taste of late December on Tuesday with sub-freezing
daytime wind chill values. Not as cold on Wednesday but still
below normal temperatures.
* Potential for a few ocean-effect snow showers across Cape Cod late
Tuesday into early Wednesday.
* Dry weather with above normal temperatures for Thanksgiving Day.
* Cold front brings the chance for showers on Friday. Low confidence
of a more significant system lingering through Saturday but above
normal confidence of below normal temperatures next weekend.
Overview...
Thanksgiving week features a negative NAO and positive PNA pattern
in addition to a negative AO. This tends to favor a colder than
normal temperature regime but a lack of Greenland blocking means
that any systems that form will be fairly progressive. Indeed, the
much hyped potentially significant storm from a week ago will simply
not happen, which is great news for people traveling this
Thanksgiving holiday. Nonetheless, a strong cold front will bring
plunging temperatures and a December-like chill for mid week,
especially Tuesday and Wednesday where daytime highs will run 5 to
10 degrees below normal. For reference, typical highs for late
November are in the mid to upper 40s. In addition, all four of
climate sites average between one to two inches of snowfall
accumulation through the end of November. It looks unlikely at this
time we will receive any meaningful snowfall outside of the high
terrain and Cape Cod (see discussion for ocean-effect snow below)
through Thanksgiving Day given the current pattern. However, for
snow lovers, there are signs of upper latitude blocking developing
heading into next weekend so the potential late week system bears
watching.
Details...
Tuesday into early Wednesday...
On Tuesday, 850mb temperatures plunge to -10 to -12C. And with
mixing up to around 825mb, daytime highs will struggle to get out of
the 30s, except along the southern portion of the CT River valley
and along the immediate south coast where low 40s are possible.
850mb winds of 30-35 kts will translate to 25-30 mph gusts for much
of the day. Moisture profile looks dry through much of the
atmospheric column but diurnal cumulus are certainly possible due to
a -30 to -32C H5 cold pool moving overhead. So the main issue on
Tuesday would be the late December/early January like chill with
wind chills in the 20s for much of the day. This is supported by the
Situational Ensemble Awareness Table showing height field and
temperatures in the 10th percentile. Forecast wise, opted to use a
blend of GFS and NAM as the NBM temperatures are way too warm during
the day on Tuesday. Also bumped winds up using the NBM 90th
percentile. Ocean temperatures in the 50s will lead to steep delta T
between the 1000-850mb air temperature and SSTs so gale force
conditions are possible especially across the outer waters.
The temperature differential between the sea surface and low-level
air mass should also trigger the season's first ocean-effect snow
(OES) showers for the Cape. The main question would be the
availability of low level moisture but the latest suite of guidance
offers some promise. The EC, GFS, NAM and GEM all show at least 70
percent of 925-850mb RH overnight Tuesday into early Wednesday. Then
drier air punches in from the west and shuts off the OES window.
Thermodynamics look impressive, with delta T possibly exceeding 20C,
which is the criteria that our WFO uses locally for possible snow
squalls. For reference, 13C delta T is the criteria used for
delineating snow showers with possible significant accumulations. In
addition, low-level lapse rates approaching dry adiabatic, deep
mixing up to 800mb along with the mixing layer wind speed around 20
kts increase the potential for some convective elements. Adding to
the forecast confidence is that both the 12z GFS and EC ensemble
forecast also shows a few tenths of an inch of snow accumulation
across the Outer Cape. Again, this is a below average confidence
forecast at this point since a lot still has to come together but
did introduce chance PoPs for portions of Cape Cod in this time
frame. The thinking is to highlight the potential for more than a
few brief ocean-effect snow showers given the Thanksgiving travel.
Wednesday into next weekend...
Thankfully, this mid winter blast is short-lived as a broad H5 ridge
builds in from the Ohio River valley on Wednesday. At the surface,
as high pressure moves offshore, temperatures moderate but should
still run about 5 degrees below normal on Wednesday. Further
improvement is expected on Thanksgiving Day with daytime highs
expected to be around 5 degrees above climatological normal and
winds lightening up. 850mb temperatures soar to +5 to +7C but
examining Bufkit soundings show an inversion with 925mb temperatures
around the same temperatures. Moisture profile also suggest plenty
of mid-level clouds so used NBM for the forecast highs, which yield
upper 40s to mid 50s but would not be surprised if we need to raise
temperatures with subsequent forecast cycles especially with
downsloping westerly flow. A cold front crosses the area sometime on
Friday but confidence is below average this far out so largely stuck
to NBM guidance. It is not out of the question that a more
significant storm could develop with hints of upper latitude
blocking developing and the primary upper low closed off and
meanders off the New England coast. If that is the case, then we
could have a scenario where rain changes over to snow with minor
snow accumulations including down to the lower elevations as colder
air gets wrapped around in a blocked flow regime. Either way, it
looks like next weekend would feature below normal temperatures.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update:
Rest of the Overnight: Moderate confidence.
Though flight categories as of 06z are really a mix of VFR to
IFR, general idea is for deterioration with more widespread MVFR
to IFR ceilings thru daybreak. Light rains in the interior with
VFR visbys thru 12z; steady moderate to at times heavier rains
toward the South Coast, Cape and Islands with visbys as low as 2
SM but generally 3-6 SM. South winds around 10 kt, with areas of
LLWS given 40 kt SSW jet.
Today: High confidence in TAF/trends, moderate on exact timing.
Ongoing MVFR/IFR with VFR/MVFR rains with continued south winds thru
12-16z from west to east. Cold front will bring about a gusty
wind shift to NW with rapid improvement to VFR around 16-19z,
around 20-22z near Cape Cod. Exact timing of the windshift and
related improvement is still somewhat unclear and could slip and
hour either side of those times. Developing NW gusts 20-25 kt
post-frontal.
Tonight: High confidence.
VFR. NW winds 9-15 kt, gusts 18-25 kt, up to 30 kt gusts Cape
and Islands early. Gusts begin to subside around midnight.
Tuesday: High confidence.
VFR. NW gusts pick up again by mid to late morning, gust speeds
20-25 kt, low prob of 30 kt gusts.
KBOS Terminal...Moderate Confidence in TAF. Wind shift to NW
~19-21z.
KBDL Terminal...Moderate Confidence in TAF. Wind shift to NW
~16-18z.
Outlook /Tuesday Night through Friday/...
VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...
Showers develop during the night with vsbys of 3-5 nm. South-
southwest winds with gusts developing 25-30 kt. Seas 2-4 feet early,
but should build with the winds and reach 5-6 feet overnight,
especially on the outer waters. Small Craft Advisory will be
expanded to include the nearshore waters.
Monday...
A cold front moves across the waters midday and afternoon. South
winds will shift from the west behind the front, and any showers
will diminish with the wind shift. Gusty south winds will continue
to reach 25-30 kt during the morning, then diminish in the afternoon
with the wind shift. Seas remain 5-6 feet on the outer waters.
Small Craft Advisory continues. Conditions may lower for a few
hours in the afternoon, but should return at night.
Monday night...
Northwest winds will pull colder air across the waters. This will
generate gusts around 25 kt, with 5-6 ft seas on the outer waters
and 2-4 feet closer to shore. Small Craft Advisory continues.
Outlook /Tuesday Night through Friday/...
Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 9 ft.
Wednesday through Thanksgiving Day: Winds less than 25 kt.
Areas of rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for ANZ230>237-250-
251-254>256.
&&
SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Loconto/Chai
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...Loconto
MARINE...WTB/Loconto/ChaiHazardous weather outlook, Nov 21, 4:33 PM EST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EST Sun Nov 21 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-222145- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222145- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EST Sun Nov 21 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Nov 22, 2:47 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
247 AM EST Mon Nov 22 2021
MAZ007-220830-
Eastern Essex MA-
247 AM EST Mon Nov 22 2021
...A strong thunderstorm will impact portions of southeastern Essex
County through 330 AM EST...
At 247 AM EST, Doppler radar was tracking a strong thunderstorm over
Swampscott, or over Salem, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Lynn, Peabody, Salem, Beverly, Gloucester, Saugus, Danvers,
Marblehead, Swampscott, Hamilton, Rockport, Manchester, Wenham, Essex
and Nahant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4269 7062 4264 7059 4258 7066 4261 7066
4253 7078 4256 7078 4254 7090 4254 7087
4250 7089 4252 7085 4250 7085 4246 7094
4242 7091 4245 7094 4244 7098 4249 7102
4265 7075
TIME...MOT...LOC 0747Z 239DEG 37KT 4247 7091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 2:44 AM EST | Special Marine Warning | BOX | 61 min | |
| Nov 22, 3:05 AM EST | Tornado Warning | BOX | Essex | 25 min |
| Nov 22, 3:10 AM EST | Special Marine Warning | BOX | 50 min | |
| Nov 22, 9:10 AM EST | Special Weather Statement | BOX | Nantucket | 35 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.